Texas, 2013

Drought in Texas, February 19 to 28, 2013

February 19 to 28, 2013 · NWS BRO · 7 events in 7 counties and zones

The second half of February wrapped up drier than it started, with drought conditions escalating across all of Deep South Texas and the Rio Grande Valley. Along with the below normal rainfall, a series of very dry and extremely windy cold fronts helped to worsen the drought conditions over the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The second half of February wrapped up drier than it started, with drought conditions escalating across all of Deep South Texas and the Rio Grande Valley. Along with the below normal rainfall, a series of very dry and extremely windy cold fronts helped to worsen the drought conditions over the region. Monthly average temperatures over the region were also well above normal. Across the Lower and Mid Valley, monthly averages finished between 4.1 and 4.8 above the 1981-2010 average, and ranked among the top ten warmest all-time for all available locations except Harlingen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 18, 11:58 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 18, 11:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1158 PM CST MON FEB 18 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION... SCATTERED HIGH CLOUDS FROM NORTHERN MEXICO CURRENTLY
PASSING OVERHEAD. LATEST SURFACE OBSERVATIONS ACROSS DEEP SOUTH
TEXAS INDICATED LIGHT SOUTH TO SOUTHEAST WINDS. PATCHY FOG
POSSIBLE OVERNIGHT AS MOISTURE POOLS AHEAD OF AN APPROACHING COLD FRONT
FROM THE NORTH. THE COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS
LATE TONIGHT INTO TUESDAY MORNING. ANY FOG THAT DEVELOPS WILL BE
BRIEF AS FRONT CLEARS THE LOWER VALLEY BY MID MORNING. MODERATE
NORTHEAST WINDS WILL DEVELOP IN THE WAKE OF THE FRONT WITH A SLIGHT
CHANCE FOR SHOWERS OVER THE COASTAL WATERS. MVFR CEILINGS EXPECTED
ACROSS THE REGION TUESDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 931 PM CST MON FEB 18 2013/

DISCUSSION...UPDATED FOR LATEST MARINE DISCUSSION BELOW.

MARINE...EVEN THOUGH WINDS HAVE DECREASED BELOW ADVISORY
LEVELS...SEA HEIGHTS  WILL LINGER AROUND 7 FEET THROUGH THE NIGHT
AND EXTENDING OF THE SMALL CRAFT ADVISORY WAS WARRANTED.
TUESDAY...COLD FRONT WILL PUSH THROUGH AND WINDS WILL SWITCH TO
THE NORTHEAST AT 20 TO 25 KNOTS WITH SEA HEIGHTS OF 6 TO 9 FEET.
SMALL CRAFT ADVISORIES FOR 0 TO 60 EAST OF PADRE ISLAND ARE NOW IN
EFFECT THROUGH 6 PM TUESDAY.

PREV DISCUSSION... /ISSUED 538 PM CST MON FEB 18 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...A FEW STRATOCU CLOUDS AROUND DEEP SOUTH TEXAS AT THIS
HOUR WITH HIGH CLOUDS INVADING THE WESTERN SECTIONS OF THE AREA
FROM NORTHERN MEXICO. WINDS ARE CURRENTLY GUSTY AT THE TAF SITES AND
EXPECT THESE WINDS TO DECREASE AFTER SUNSET. OVERNIGHT...PATCHY
FOG COULD BE POSSIBLE AS MOISTURE INCREASES AHEAD OF AN
APPROACHING COLD FRONT FROM THE NORTH. ANY FOG THAT DEVELOPS WILL
BE SHORTLIVED AS FRONT CLEARS THE LOWER VALLEY BY MID MORNING.
WINDS WILL BACK TO THE NORTHEAST BEHIND THE FRONT WITH A SLIGHT
CHANCE FOR SHOWERS OVER THE COASTAL WATERS.

DISCUSSION...UPDATED FOR LATEST MARINE DISCUSSION BELOW.

MARINE...EXTENDED THE SMALL CRAFT ADVISORY FOR THE LAGUNA MADRE
TILL 9 PM AS AREA TCOON SITES ARE REPORTING WINDS IN THE 20-25
KNOT RANGE. WINDS SHOULD BEGIN TO RELAX AFTER SUNSET WITH WINDS
FALLING BELOW CRITERIA BY MID EVENING.

PREV DISCUSSION... /ISSUED 128 PM CST MON FEB 18 2013/

SHORT TERM /NOW THROUGH TUESDAY NIGHT/...LOW LEVEL STRATOCU DECK
SITUATED OVER THE EASTERN HALF OF DEEP SOUTH TEXAS WILL CONTINUE TO
RISE AND SHIFT EASTWARD AS A SFC TROUGH ENTERS THE NORTHWESTERN
SECTIONS OF THE AREA AND MOVES EASTWARD LATER TODAY. WINDS ARE
ALSO GUSTY ONCE AGAIN ASSOCIATED WITH A LOW PRESSURE SYSTEM TO OUR
NORTH AND ADVANCING COLD FRONT THROUGH NORTHERN TEXAS ATTM. AS THE
LOW PRESSURE CENTER CONTINUES NORTHEASTWARD AND SFC TROUGH GETS
CLOSER TO THE AREA...THE PRESSURE GRADIENT WILL RELAX AND WINDS
WILL BEGIN TO DECREASE ESPECIALLY AFTER SUNSET. IN FACT...THE
WINDS AT ZAPATA AND HEBBRONVILLE HAVE ALREADY DECREASED TO AROUND
12 MPH.

THE AFOREMENTIONED COLD FRONT WILL BE LOCATED ROUGHLY ACROSS THE
SOUTHERN HALF OF DEEP SOUTH TEXAS BY 12Z TUESDAY AND CLEAR THE
LOWER RIO GRANDE VALLEY BY 15Z. THERE WILL BE A SLIGHT CHANCE FOR
SHOWERS WITH THE FRONT MAINLY OVER THE COASTAL WATERS ON TUESDAY.
BY LATE TUESDAY INTO TUESDAY NIGHT...ISENTROPIC LIFTING TAKES
PLACE OVER THE WESTERN AND NORTHERN SECTIONS OF THE AREA AHEAD OF
A MID LEVEL IMPULSE THAT WILL MOVE ACROSS WESTERN AND NORTHERN
TEXAS. WITH SOME WEAK INSTABILITY PRESENT...SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE WITH THE BETTER CHANCES ACROSS THE
RANCH LANDS AND COASTAL WATERS.

WITH CLOUDS INCREASING FOR TUESDAY...HIGHS WILL BE 5-10 DEGREES
COOLER THAN TODAY WITH READINGS IN THE LOWER TO MIDDLE 70S. LOWS
TONIGHT WILL BE IN THE LOWER 50S ACROSS THE RANCH LANDS TO THE
LOWER 60S ACROSS THE VALLEY. LOWS WEDNESDAY WILL BE WARMER WITH
LOWER TO MIDDLE 60S ACROSS MOST OF DEEP SOUTH TEXAS.

LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/...A STACKED STORM
SYSTEM WILL TRACK SLOWLY EAST ACROSS THE FOUR CORNERS WEDNESDAY...
WITH DOWN STREAM PRESSURE FALLS OVER THE HIGH PLAINS EXTENDING
SOUTH INTO WEST TEXAS LATE IN THE DAY...TIGHTENING THE GRADIENT
AND MAINTAINING A STRONG RETURN FLOW OVER THE CWA. SHOWERS MAY
LINGER THROUGH THE DAY...BUT MOST OF THE MOISTURE WILL FEED NORTH
INTO THE STORM SYSTEM WITH THE MAIN ENERGY FOCUSED OVER EAST TEXAS
THROUGH WEDNESDAY NIGHT AND THURSDAY. THE PRESSURE GRADIENT WILL
RELAX WEDNESDAY NIGHT...AND A BROAD PRESSURE FIELD WILL RESULT IN
WEAK RESIDUAL NORTHEAST WINDS THURSDAY AFTER THE TAIL END OF THE
RETREATING FRONT DRAGS OFF SHORE. A WARMING TREND WILL BE IN PLAY
WEDNESDAY AND THURSDAY AS GULF AIR PUMPS ASHORE OVERHEAD AND
INLAND. THE QUICK RETURN OF ONSHORE FLOW FRIDAY...COURTESY OF
ANOTHER MID LEVEL SHORT WAVE MOVING ACROSS THE SOUTHWEST...WILL
BRING A SLIGHT CHANCE OF RAIN TO THE RGV AFTER MIDNIGHT AND EARLY
FRIDAY MORNING. TEMPERATURES WILL BE SLIGHTLY LOWER FOR THE DAY AS
A RESULT OF THE INCREASED CLOUD COVER. A SLIGHTLY MORE NOTICEABLE
FRONT WILL ARRIVE SATURDAY MORNING AS THE AFOREMENTIONED TROUGH
MOVES OVER OKLAHOMA. THIS TIME...NORTHWEST FLOW ALOFT AND DRIER
FOLLOW-UP AIR WILL BRIEFLY DRY THINGS OUT. ANOTHER STORM SYSTEM
WILL ALREADY BE TRACKING OUT OF THE WEST SATURDAY NIGHT...BUT THIS
TIME IT WILL CENTERED A BIT FARTHER NORTH...OVER SOUTH DAKOTA...
AND RETURN FLOW SUNDAY SHOULD NOT BE QUITE AS STRONG. STUBBORN
LINGERING SHOWERS WILL KEEP ISOLATED BUT SILENT POPS IN THE
FORECAST SUNDAY...WITH INCREASED NORTH WINDS MONDAY MORNING WITH
THE LATEST SHOT OF HIGH PRESSURE MOVING OUT OF THE FOUR CORNERS.

MARINE...

NOW THROUGH TUESDAY NIGHT...BUOY 42020 EARLY THIS AFTERNOON
REPORTED SOUTH WINDS OF 20 KNOTS GUSTING TO 23 KNOTS WITH SEA
HEIGHTS OF EIGHT FEET AND A PERIOD OF EIGHT SECONDS. AREA TCOON
SITES ALSO REPORT WINDS IN THE LOWER TO MIDDLE 20 KNOT RANGE AS
WELL. HAZARDOUS MARINE CONDITIONS WILL REMAIN THROUGH MUCH OF THE
EVENING HOURS AHEAD OF A COLD FRONT THAT WILL PASS THROUGH THE
LOWER TEXAS COASTAL WATERS TUESDAY. THERE WILL BE A SHORT REPRIEVE
FROM THE STRONGER WINDS AND SEAS LATER TONIGHT BUT WINDS AND SEAS
WILL RAMP BACK UP BEHIND THE COLD FRONT TUESDAY INTO TUESDAY
NIGHT. THERE IS A SLIGHT CHANCE FOR SHOWERS AND TSTMS TUESDAY INTO
WEDNESDAY FOR MUCH OF THE COASTAL WATERS AND ADJACENT LAND AREAS.

WEDNESDAY THROUGH FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL
TAPER OFF WEDNESDAY AS A SHORT WAVE TROUGH MOVES EAST FROM ARIZONA
TO NEW MEXICO...FOCUSING MOST OF THE UPPER ENERGY NORTH OF THE CWA.
SOUTHEAST WINDS AROUND 20 KNOTS DURING THE DAY WILL HOLD STEADY AND
EVEN INCREASE WEDNESDAY NIGHT IN RESPONSE TO DEEPENING LOW PRESSURE
UPSTREAM OVER THE TEXAS PANHANDLE. SMALL CRAFT ADVISORY CONDITIONS
WILL SET UP MID WEDNESDAY MORNING AND WILL CONTINUE INTO WEDNESDAY
NIGHT. WINDS WILL DECREASE THURSDAY WITH THE APPROACH OF A WEAK
FRONT...BUT HIGHER SEAS WILL LINGER THROUGH THE DAY. THE FRONT WILL
OOZE THROUGH THE CWA AND OFFSHORE LATE THURSDAY...BACKING MARINE
WINDS TO NORTHEAST WITH A CHANCE OF SHOWERS. CONDITIONS WILL IMPROVE
SLIGHTLY ON FRIDAY...AHEAD OF THE NEXT FRONT WHICH WILL BRING BREEZY
NORTH WINDS ON SATURDAY. HIGH PRESSURE WILL SHUNT EAST SATURDAY...
AND RETURN FLOW SATURDAY NIGHT MAY BRING A WARM FRONT BACK OVERHEAD
WITH A SLIGHT CHANCE OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  64  74  65  78 /  10  20  20  30
BROWNSVILLE          62  77  65  78 /  10  20  20  30
HARLINGEN            61  76  66  80 /  10  20  20  30
MCALLEN              60  77  66  83 /  10  20  20  30
RIO GRANDE CITY      60  78  66  84 /  10  20  30  30
SOUTH PADRE ISLAND   65  71  66  73 /  10  20  20  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST TUESDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Feb 18, 9:27 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
927 PM CST MON FEB 18 2013

TXZ248>257-200330-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
927 PM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE
ISLAND AND BOCA CHICA BEACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-200330-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
927 PM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS
0 TO 60 NM EAST OF PADRE ISLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS GULF WATERS
0 TO 60 NM EAST OF PADRE ISLAND THROUGH TUESDAY AFTERNOON.

ADDITIONAL SMALL CRAFT ADVISORIES MAY BE NEEDED ALONG THE LOWER
TEXAS COAST WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Zapata

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

The second half of February proved to be very dry across Zapata county and as a result drought conditions intensified across the county. By the 19th, the southern half of the county had entered into Extreme (D3) Drought conditions from Severe (D2) Drought conditions. By the 26th of the month, drought conditions had intensified across northern Zapata county, where areas previously in Moderate (D1) Drought conditions became Severe (D2).

Drought, Willacy

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

The second half of February proved to be drier than the first and as a result, drought conditions intensified in Willacy county. The southeastern corner of the county previously in Severe (D2) Drought conditions slid into Extreme (D3) Drought conditions by the 19th. The majority of the county reached Extreme (D3) Drought conditions, with a sliver of Exceptional (D4) Drought along the western border.

Drought, Coastal Willacy

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

The second half of February continued in the same dry footsteps that the first half took. The lack of rainfall allowed drought conditions to deteriorate across the southern half of coastal Willacy county by the 19th of the month. All of coastal Willacy County became entrenched in Extreme (D3) Drought conditions.

Drought, Coastal Cameron

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

The second half of February continued in the same dry footsteps that the first half took. The lack of rainfall allowed drought conditions to deteriorate across the southern half of coastal Cameron county by the 19th of the month. All of coastal Cameron county slid into Extreme (D3) Drought.

Drought, Jim Hogg

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

The second half of February continued dry across Jim Hogg county, with only 0.02 inches of precipitation recorded on February 20th. By the 19th, drought conditions intensified across Jim Hogg County as Extreme (D3) Drought conditions slid west across the county. Nearly all of the county was in Extreme (D3) Drought, except for a sliver along the southern border, which remained in severe (D2) drought conditions until the 26th. Extreme (D3) Drought covered the entire county by month's end.

Drought, Cameron

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Only a trace of rain was reported during the last half of the month, allowing drought conditions to intensify further across Cameron County. By February 19th, drought conditions intensified across far eastern Cameron county, with the easternmost third entering into Extreme (D3) Drought conditions, the middle third remaining in Severe (D2) Drought, and the far western third remaining in Extreme (D3) Drought by month's end.

Drought, Starr

When
February 19, 12:00 AM CST to February 28, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

The second half of February continued dry across Starr county. By February 26th, Extreme (D3) Drought conditions continued to spread across Starr County, leaving only the western half of the county in Severe (D2) Drought which remained through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435420, 435421, 435422, 435423, 436092, 436093, 436106.